Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 16, NWS Morristown, TN

January 5, 1997Scott County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jan 5, 1997, 2:50 AM EST for Scott County, Wise County, Virginia. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 5, 1997, 2:50 AM EST (07:50 UTC)
Expired
Jan 5, 1997, 3:45 AM EST
In force
55 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Scott County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 3:15 AM ESTThunderstorm WindCountywide, VA
Jan 5, 3:20 AM ESTThunderstorm WindWeber City, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 5, 12:45 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS01 KMRX 050751 RRA
SVRMRX
TNC009-059-VAC169-195-050845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
250 AM EST SUN JAN 5 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...BLOUNT COUNTY...GREENE COUNTY
 
 
IN SOUTHWEST VIRGINIA
 
   ...SCOTT COUNTY...WISE COUNTY
 
AT 249 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM LEE COUNTY...VIRGINA TO BLOUNT COUNTY...
TENNESSEE.  THIS LINE OF STORMS WAS MOVING NORTHEAST AT 45 MILES AN HOUR
AND WILL MOVE ACROSS WISE AND SCOTT COUNTIES OF VIRGINIA AND GREENE
AND BLOUNT COUNTIES OF TENNESSEE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 8:34 PM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Jan 4, 8:34 PM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
825 PM EST SAT JAN 4 1997

CD FNT CLOSE TO MODEL PROGS ATTM BUT STILL A LITTLE SLOW.  00Z POSITION
WAS NR CMI-MDH-JBR W/ CONVECTION MOVG ENE ARND 40KTS.  THIS AREA SEEMS
TO LINE UP RATHER WELL W/ THE NGM LOW LVL MSTR CONVERGENCE AND BELIEVE
THIS PRE-FRONTAL LINE WILL EXTEND FM NR BNA-MSL-CBM AT APPROX 05Z AND
INTO THE CUMBERLAND PLATEAU ARND 07-08Z.  SO IT LOOKS LIKE TIMING ON
THIS EVENT WILL BE ENTIRELY AFTER MIDNIGHT.  CURRENT PRECIP TYPE LOOKS
GOOD AS BNA 00Z SOUNDING LOOKS RATHER UNSTABLE.  LOW TEMPS PROBABLY
COULD USE SOME UPWARD TWEEKING IN THE CUMBERLAND PLATEAU ZONE AND
SRN VLY/SRN MTNS ZONES DUE TO LATER ARRIVArL OF COLD FRONT E TN.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 1:54 AM ESTSevere Thunderstorm WarningMRXLee66 min
Jan 5, 3:42 AM ESTSevere Thunderstorm WarningMRXWashington63 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.